Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Potential Consequences of Long Term Opiate Use

Opioids can be used to treat chronic and acute pain, and many patients are able to use them for an extended period of time and then stop, gradually tapering down their dosages without serious complications. However, there are certain potential consequences that can come from long-term opiate use, which are important for anyone to understand before starting an opioid treatment regimen.

Dependence and Withdrawal

According to the National Institute on Drug Abuse, “Properly managed, short-term medical use of opioid analgesics rarely causes addiction.” This is because addiction only occurs when a person has been abusing opioids, and short-term treatment regimens with these drugs do not usually lead to abuse. However, “regular (e.g., several times a day, for several weeks or more) or longer term use… of opioids can lead to physical dependence.” Though not the same as addiction, dependence can be a problem for those who do not realize they have become reliant on opioids.

long term opiate use

Long term opiate use can lead to dependence and withdrawal.

When someone becomes dependent on a substance, this means they need the substance in order to feel good. Many people who take opioids in the long term start to feel that they cannot get out of bed or get through their day without the drug; this can be a scary feeling, but it does not necessarily mean that the individual is addicted to opioids or that they are in danger.

If you have been taking opioids for a long time, at least several weeks or more, it is important for your doctor to slowly wean you off the medication. As your dosage is tapered, you might experience some withdrawal symptoms, but they will be much less intense than if you stopped taking opioids suddenly. You should never cease an opioid regimen without tapering off the drug if you have been taking it for a long time. Otherwise, you may experience symptoms like runny nose, insomnia, muscle and bone pain, irritability, depression, vomiting, nausea, diarrhea, and other flu-like symptoms.

The best way to avoid this consequence of long-term opiate use is to taper off the medication under the supervision of your doctor. Never change your dosage of opioids without talking to your doctor first.

Tolerance

The NIDA defines tolerance as a condition in which “a higher dose [of a drug] is required to achieve the same effect.” This occurs in individuals who have been using opioids for a long period of time to manage their pain. In some cases, doctors will increase the dosage amount that their patients receive to counteract the effect of tolerance, but this will only cause the individual’s tolerance to grow higher. Like dependence, it is a common side effect of regular and long-term opioid usage, but it can help lead to the abuse of opioids if it is not monitored.

Abuse and Addiction

In some cases, individuals who have been taking opioids for a long time and are dependent on and tolerant to them may begin to abuse their medication. According to a letter from the British Journal of Addiction, “Any opiate that relieves pain is habit forming,” or can possibly cause the individual taking it to become addicted, “and the more effectively it relieves pain the more habit forming it is.”

Therefore, if a person realizes that they begin to feel very good after taking opioids and takes more outside of the prescribed amount, they are already abusing the drug. Even small levels of abuse can build and eventually create an addiction. Those who become addicted to opioids seek out these drugs to the detriment of everything else in their lives including school, work, family, relationships, and self-preservation.

Addicted individuals will abuse the drug in higher and higher amounts to counteract the tolerance they experience. In many cases, individuals who started out abusing prescription opioids begin to abuse heroin because it is cheaper, easier to obtain, and causes a stronger high. As stated by the NIDA, “Nearly half of young people who inject heroin in three recent studies reported abusing prescription opioids before starting to use heroin.”

Not every person who uses opioids in the long term will become addicted, and in many cases, doctors are able to help their patients taper off the drug safely. But the longer someone stays on opioids for pain management, the more likely it is that they will begin abusing the drug to counteract their dependence or tolerance.

Overdose

Between the fact that many long-term opioid users take the drug several times a day and the effect of a high tolerance that causes an individual to take larger doses of the drug, accidental overdose can be a possible consequence of long-term opioid use. Opioids can cause severe breathing problems when taken in large doses, and overdosing on these drugs can make an individual stop breathing altogether. This can, of course, become deadly, as well as still having other consequences even if doctors are able to revive the individual. “Depressed respiration can affect the amount of oxygen that reaches the brain, a condition called hypoxia” that may cause serious brain damage (NIDA 1).

Long-term Use Side Effects

Opioid use in the long-term can have possible side effects that many individuals do not consider before starting a treatment regimen. For example, constipation is one of the most troublesome side effects that many opioid users experience. According to a study from the National Center for Biotechnology Information, “tolerance to [constipation] usually does not develop,” and nausea can also be a long-term issue for opioid users. These two side effects can cause gastrointestinal problems for someone who uses the drug for several months or longer and is not able to find a solution to these issues.

In addition, certain opioid-based drugs can have their own problematic side effects. Oxycodone has been known to cause seizures in some individuals, which can be a serious issue for the long-term user.

Are You Concerned About Your Long-term Opioid Use?

If you are worried about the potential consequences you might face as a long-term opioid user, call 800-584-3274. We can help you determine if it might be time to talk to your doctor about getting off opioids for good.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This